Ask the Doc: Statins and Exercise

On this site I’m unable to answer patient specific questions, but as time permits, may answer questions of a general interest.

Question:

Let me know what you think of this article. Strenuous exercise has not seemed to bother me taking Lipitor 20 mg for several years. However, I am wondering about the effects on my muscles as I am currently ramping up exercise both running and weight lifting. Will enough exercise improve my cholesterol level enough to quit taking Lipitor? Long term effects of Lipitor? I don’t know.
http://well.blogs.nytimes.com/2012/03/14/do-statins-make-it-tough-to-exercise/

Answer:

As the article points out, about 10% of people may experience muscle aches from taking statin medications such as Lipitor. It referenced an article that showed that rats were not able to exercise as long if taking atorvastatin (Lipitor), and they showed increased oxidative stress and problems with mitochondria, cell’s powerhouses.

You should always be careful when evaluating animal studies, as they may not apply to humans. Given other data, however, it would not be surprising if there was a similar problem in people who exercise and take statins.

The questions is what to do. As with most medications, one needs to balance the risks versus the benefits. Statins clearly save lives, but the degree of benefit depends on one’s risk. The more cardiovascular risk factors one has (hypertension, diabetes, hyperlipidemia (high cholesterol), smoking, family history, etc.), the more one has to gain from medication, and the more likely I would recommend patients tolerate side effects if we couldn’t come up with a better option. For someone at relatively low risk, a statin may not be worth taking if causing side effects.

I certainly always advocate diet and exercise to manage problems with cholesterol and triglycerides (fats). The problem is that for most people, it’s easier said than done, and people either just don’t make sufficient changes, or they don’t maintain them. Also for some people, their genetics are just too strong. With the wrong genes you may have a high cholesterol despite being thin, eating vegetarian, and exercising regularly.

Another option is to take coenzyme Q10 (CoQ10) or ubiquinone if you are taking a statin. It’s known that statins decrease this enzyme in the mitochondria and it may be the reason statins cause muscle pain and weakness. It is not proven to work, though the supplements appear to be safe. A study in Japan showed that pitavastatin (Livalo) did not decrease coenzyme Q10 nearly as much as atorvastatin (Lipitor). Whether it causes less muscle problems is unknown at this time.

For patients that I feel need medications to lower their cholesterol, yet are unable to tolerate a statin, or refuse to take one, I offer other alternatives, such as niacin (Niaspan, Endur-Acin, Slo-Niacin), colesevelam (WelChol) or ezetimibe (Zetia). There are pros and cons for each option. Sometimes people tolerate one statin, and not another, or may do better with a combination of a low dose statin and another agent.

So there’s no easy answer to your question. Different patients have different solutions.

About Daniel Ginsberg, MD, FACP

I'm an internal medicine physician and have avidly applied computers to medicine since 1986, when I wrote my first medically oriented computer programs. So yes, that means I'm at least 25-years-old!
This entry was posted in Ask the Doc, Clinical and tagged , , , , , . Bookmark the permalink.

5 Responses to Ask the Doc: Statins and Exercise

  1. Nithish says:

    Hai, i am 22yrs,havng a lean body,want to develope my muscles, what can i do to develope my body other than workout at gyms? plz help…

    • I can’t go into a lot of detail here, but basically muscles respond to what they are asked to do. If you want larger and/or stronger muscles, you have to make them do more than they are used to doing, and that generally means resistance training. Although a gym gives you more tools, it’s not necessary. You can use your own body as a weight doing push-ups and squats, and use milk jugs to do curls, for example. You can also use inexpensive elastic bands to provide resistance. For best results alternate your workouts. Do upper body one day and lower body the next, for example. You can do abdominal exercises everyday if you want. Keep a log book of your exercise and strive to increase the weight or number of repetitions or sets each week. Good luck.

  2. William Staton says:

    I had all of the classic muscle pains listed in statin side effects. My doctor said it was because of coQ10 and vitamin D deficiency from the statins. She recommended StatinHelp that is sold on Amazon. It has really helped with the muscle pains. Statin side effects are never really discussed by the doctors. I found out two years into treatment when I mentioned needing something for back and leg pain to her. Thankfully she was a runner who believed in vitamin supplements.

    I did go off statins for a while. It took weeks for muscle issues to go away and I had other strange cramp like issues during the period. Went on a vegan diet but cholesterol went back up so back on crestor. I also tried Lipitor.

    • Statins do not lower vitamin D, however low vitamin D is common and it may also contribute to muscle pain. Statins often lower CoQ10. It’s thought that may be the reason they cause muscle pain. It’s not entirely clear whether taking supplemental CoQ10 actually decreases the risk of muscle pain, but other than cost there doesn’t seem to be much downside to trying it.

  3. Jose Abril says:

    Statins are good. A lot of people use statins nowadays and there has been a lot of positive feedback from it

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s